Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 206, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 29, 2003, 3:01 PM CDT for Cheyenne County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2003, 3:01 PM CDT (20:01 UTC)
- Expired
- Jul 29, 2003, 3:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 292001 SVRGLD KSC023-292045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 301 PM CDT TUE JUL 29 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN NORTHWEST KANSAS * UNTIL 345 PM CDT * AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHWEST OF ST. FRANCIS...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WHEELER AT 310 PM CDT BIRD CITY AT 325 PM CDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. LAT...LON 4000 10151 3981 10199 3957 10187 3957 10146 ENTWISTLE $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:00 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 29, 2:00 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 100 PM MDT TUE JUL 29 2003 WATER VAPOR/RUC ANALYSIS SHOWING SHORT WAVE DROPPING SOUTHEAST ACROSS SOUTHEAST WYOMING THIS AFTERNOON. SCATTERED CONVECTION EXTENDS FROM NORTHEAST COLORADO NORTHWARD ALONG BOUNDARY THROUGH WESTERN NEBRASKA AND INTO THE DAKOTAS. MAV POPS ARE VERY LOW COMPARED TO THE MET GUIDANCE AND WILL LEAN TOWARDS THE WETTER OF THE TWO AND WATCH LATEST TRENDS BEFORE BUMPING POPS UP. LOWS TONIGHT WILL BE A DEGREE OR TWO WARMER THAN LAST NIGHT WITH LOWS AROUND 60. SURFACE BOUNDARY/COLD FRONT WILL MOVE THROUGH OVERNIGHT OR EARLY IN THE MORNING AND WILL KEEP TEMPERATURES ON WEDNESDAY AT OR SLIGHTLY ABOVE READINGS TODAY WITH UPPER 80S NORTHWEST TO LOWER 90S EAST. WILL INSERT A SLIGHT CHANCE FOR THUNDERSTORMS IN THE SOUTH/SOUTHWEST WHERE GREATER INSTABILITY RESIDES IN VICINITY OF FRONT. THURSDAY THROUGH SATURDAY...THURSDAY WILL REMAIN DRY AND HEAT UP AS WEST/SOUTHWEST COMPONENT ALLOWS HIGH TEMPERATURES TO CLIMB INTO THE 96 TO 103 DEGREE RANGE FROM WEST TO EAST. WILL KEEP THURSDAY NIGHT DRY ALTHOUGH GFS SHOWING A WEAK DISTURBANCE DROPPING SOUTHEAST IN NORTHWEST FLOW ALOFT. WILL KEEP A SLIGHT CHANCE FOR THUNDERSTORMS ON FRIDAY AS LEE TROUGH/BOUNDARY SETS UP OVER THE AREA AND MOIST UPSLOPE FLOW PERSISTS NORTH OF THE TROUGH. FRIDAY NIGHT AND SATURDAY...NORTHWEST UPPER FLOW CONTINUES AND GFS BRINGS ANOTHER DISTURBANCE OVER THE AREA..CHANCE POPS ON SATURDAY LOOK GOOD WITH HIGHS FALLING BACK INTO THE LOWER 90S. SUNDAY AND MONDAY...RIDGE AXIS APPROACHES AND HAVE ADJUSTED GRIDS TO SHOW A WARMING TREND. GFS IS SHOWING QPF AS RIDGE AXIS MOVES INTO THE AREA...HOWEVER LEFT SUNDAY/MONDAY DRY FOR NOW WITH RIDGE AMPLIFYING ACROSS THE PLAINS. .GLD...NONE. MCGUIRE
Hazardous weather outlook, Jul 29, 11:05 AM CDT, 3 hours 56 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1005 AM MDT TUE JUL 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WEST OF A LINE FROM YUMA COLORADO TO GOODLAND AND LEOTI KANSAS. MOIST UPSLOPE SURFACE WINDS AND DAYTIME HEATING WILL COMBINE TO TRIGGER THE THUNDERSTORMS. HOWEVER...WIND PROFILES WILL BE WEAK...AND THE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. EVEN SO...STRONGER STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...SMALL HAIL...WIND GUSTS OF UP TO 40 MPH...AND BRIEF HEAVY RAINFALL. TONIGHT...A COOL FRONT WILL MOVE THROUGH THE TRI STATE AREA. SCATTERED THUNDERSTORMS WILL OCCUR WEST OF A LINE FROM BENKELMAN NEBRASKA TO LEOTI KANSAS...WITH ONLY ISOLATED ACTIVITY ELSEWHERE IN THE TRI STATE AREA. WIND PROFILES REMAIN WEAK...AND COMBINED WITH THE LOSS OF DAYTIME HEATING...NO SEVERE THUNDERSTORMS ARE EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON THURSDAY...THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS EAST OF A LINE FROM TRENTON NEBRASKA TO HOXIE KANSAS...INCLUDING HILL CITY AND MCCOOK. ANOTHER COOL FRONT WILL BE DROPPING OUT OF THE NORTHERN PLAINS...AND AN UPPER LEVEL DISTURBANCE WILL ENHANCE THE RISK FOR SEVERE THUNDERSTORMS IN EASTERN PORTIONS OF THE TRI STATE AREA. ELSEWHERE...SCATTERED THUNDERSTORMS ARE EXPECTED BOTH THURSDAY AND FRIDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVES ACROSS THE HIGH PLAINS FROM THE NORTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. JDK
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:32 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 58 min |
| Jul 29, 3:43 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 62 min |
| Jul 29, 4:28 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 62 min |
| Jul 29, 4:57 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 63 min |
| Jul 29, 5:29 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 61 min |
| Jul 29, 6:18 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.